Isotretinoin and Staphylococcus aureus infection. A possible association.

Published

Journal Article

The use of isotretinoin (13-cis-retinoic acid) in the treatment of numerous dermatologic disorders, as well as the side effects encountered with use of the drug, have increased remarkably since its release. We encountered a case of Staphylococcus aureus endocarditis in a patient with chronic stable aortic insufficiency undergoing therapy with isotretinoin for extensive actinic keratoses. Although significant dysfunction of the immune system has not been demonstrated with isotretinoin, nasal colonization with S aureus has been shown to occur. Changes in skin fragility caused by the drug may provide a portal of entry for the organism. Physicians should be alert for this potential complication in patients with an underlying cardiac valvular lesion; antibiotic prophylaxis may be indicated in this group during isotretinoin therapy.

Full Text

Duke Authors

Cited Authors

  • Graham, ML; Corey, R; Califf, R; Phillips, H

Published Date

  • July 1, 1986

Published In

Volume / Issue

  • 122 / 7

Start / End Page

  • 815 - 817

PubMed ID

  • 3460532

Pubmed Central ID

  • 3460532

International Standard Serial Number (ISSN)

  • 0003-987X

Language

  • eng

Conference Location

  • United States